Iowa, 2002Damaging Wind in Iowa, June 12, 2002
June 12, 2002 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 12, 1:55 PM CST, 6 hours 55 minutes earlier.
Area forecast discussion, Jun 12, 1:55 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED JUN 12 2002
FORECAST CHALLENGES -- SEVERE/HEAVY RAINFALL POTENTIAL THIS EVENING
SYNOPSIS -- 18Z SUBJECTIVE ANALYSIS INDICATED THE PRIMARY SYNOPTIC
COLD FRONT FROM NERN MN TO NERN NEB TO ERN WY. A SECOND, WEAKER AND
LESS PROGRESSIVE FRONTAL BOUNDARY EXTENDED FROM CNTRL IA THROUGH
SERN NEB INTO W-CNTRL KS. CONVECTION HAS INITIATED THIS AFTERNOON
BETWEEN THESE TWO BOUNDARIES OVER CNTRL NEB ALONG AN OUTFLOW
BOUNDARY FROM MORNING CONVECTION. 18Z LAPS ANALYSIS SHOWED CAPE
VALUES OF 1500-2500 J/KG BETWEEN THESE TWO BOUNDARIES OVER ERN
NEB/SWRN IA WITH PROFILER DATA INDICATING MID LEVEL FLOW OF 35-45 KT
OVER THE AREA. OVER FAR SERN NEB, AIRMASS IS MORE STABLE AND LIKELY
RECOVERING FROM MORNING CONVECTION AS SEEN IN THE 18Z TOP SOUNDING.
FORECAST -- IN THE SHORT TERM, SEVERE WEATHER AND HEAVY RAINFALL
POTENTIAL IS THE PRIMARY CONCERN. CONVECTION SHOULD INCREASE IN
COVERAGE THIS AFTERNOON AND EVENING AS SHORTWAVE (MOST EVIDENT AT
700 MB IN THIS MORNINGS UPPER AIR ANALYSIS AND CURRENT PROFILER
DATA) MOVES INTO THE AREA. ALTHOUGH LOW-LEVEL SHEAR REMAINS QUITE
WEAK, DEEP LAYER SHEAR IS SUFFICIENT FOR SCATTERED SEVERE
CONVECTION. HEAVY RAINFALL POTENTIAL SHOULD REMAIN CONFINED TO OUR
SRN CWFA TONIGHT (OWING LARGELY TO WEAKER FORECAST STORM MOVEMENT)
AS THE ETA FORECASTS A RELATIVELY WEAK LOW LEVEL JET, WHICH VEERS TO
WLY BY 13/06Z. ALTHOUGH WE WILL ADJUST POP WORDING ACCORDINGLY
PRIOR TO ZONE ISSUANCE, WE WILL TENTATIVELY TAPER POPS NWD THROUGH
THE CWFA.
THE CLOSED MID LEVEL SYSTEM, CURRENTLY MOVING SEWD INTO ND, WILL
DRIVE A COOLER AND DRIER AIRMASS INTO THE AREA ON THURSDAY. GOOD
MIXING SHOULD SUPPORT BREEZY CONDITIONS WITH HIGHS CLOSER TO THE
WARMER FWC VALUES. ALTHOUGH MID LEVEL TEMPERATURES WILL COOL ON
THURSDAY AND FRIDAY WITH THE PASSAGE OF THE MID LEVEL SYSTEM TO OUR
E, WE BELIEVE THAT LOW LEVEL MOISTURE SHOULD BE SCOURED ENOUGH TO
LEAVE THE FORECAST DRY INTO THE WEEKEND.
THE ECMWF AND AVN EXTENSION ARE IN DISAGREEMENT ON THE TIMING OF THE
NEXT SHORTWAVE TO AFFECT OUR AREA ON EITHER SUNDAY OR MONDAY. HPC
GUIDANCE HAS LEANED MORE TOWARD THE MORE PROGRESSIVE AVN, WHICH
APPEARS REASONABLE AT THIS TIME. THUS, WE WILL MENTION A CHANCE OF
THUNDER SATURDAY NIGHT AND SUNDAY, WITH A DRY FORECAST THEREAFTER.
.OMA...NONE.
MEAD
In the hours before
Special weather statement, Jun 12, 4:25 PM CST, 4 hours 25 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT WED JUN 12 2002
STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING
ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. TORNADO
WATCH IS IN EFFECT FOR AREAS OF EASTERN NEBRASKA AND SOUTHWEST
IOWA UNTIL9 PM CDT.
THE MAIN AREA OF CONCERN IS SOUTH OF A LINE FROM PETERSBURG
NEBRASKA TO ONAWA IOWA.
A VERY UNSTABLE AND MOIST AIR MASS WAS LOCATED ACROSS THE AREA
WITH SURFACE BOUNDARIES. IN ADDITION AN UPPER AIR DISTURBANCE
WAS MOVING ACROSS THE CENTRAL PLAINS. STRONG TO SEVERE
THUNDERSTORMS WILL MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST
IOWA THIS EVENING. BASED ON STRONG INSTABILITY AND WIND
SHEAR...SOME TORNADOES ALONG WITH DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE ESPECIALLY THIS EVENING. BECAUSE OF HIGH MOISTURE IN
THE ATMOSPHERE SOME OF THESE STORMS MAY ALSO DROP HEAVY RAIN
WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.
A MORE STABLE AND DRIER AIR MASS WILL MOVE INTO THE AREA LATER
TONIGHT WITH NO ADDITIONAL SEVERE WEATHER EXPECTED THURSDAY AND
FRIDAY.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).
GW
Local storm report, Jun 12, 6:50 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
750 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 2 E DAVEY NE .88 INCH HAIL
06/12/02 LANCASTER REPORTED BY HAM RADIO
OPERATOR.
0445 PM GREENWOOD NE 1.75 INCH HAIL
06/12/02 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0445 PM GREENWOOD NE 80 MPH TSTM GUST
06/12/02 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0455 PM DUNCAN NE .75 INCH HAIL
06/12/02 PLATTE REPORTED BY COOPERATIVE
OBSERVER.
0510 PM 1 NE GREENWOOD NE WIND DAMAGE
06/12/02 CASS LARGE BARN BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0510 PM 2 S GREENWOOD NE WIND DAMAGE
06/12/02 CASS ROOF BLOWN OFF OF BIG N
MOTEL AT I-80
INTERCHANGE. REPORTED
BY EMERGENCY MANAGEMENT.
0518 PM BELLWOOD NE 1.75 INCH HAIL
06/12/02 BUTLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0543 PM 6 N DAVID CITY NE .75 INCH HAIL
06/12/02 BUTLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0552 PM 1 S FREMONT NE .75 INCH HAIL
06/12/02 DODGE OCCURRED AT ENGLEWOOD.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0619 PM 2 N UTICA NE 1.25 INCH HAIL
06/12/02 SEWARD REPORTED BY PUBLIC.
0703 PM 1 NE COIN IA .75 INCH HAIL
06/12/02 PAGE ALSO ESTIMATED 60 MPH
WINDS BROKE TREE LIMBS.
REPORTED BY PUBLIC.
0713 PM SHAMBAUGH IA .75 INCH HAIL
06/12/02 PAGE ALSO BROKEN TREE LIMBS
FROM HIGH WINDS.
REPORTED BY PUBLIC.Local storm report, Jun 12, 8:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
930 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 8 W SCRIBNER NE 1 INCH HAIL
06/12/02 DODGE REPORTED BY PUBLIC.
0800 PM SCHUYLER NE .75 INCH HAIL
06/12/02 COLFAX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0817 PM 6 S MORSE BLUFF NE .75 INCH HAIL
06/12/02 SAUNDERS REPORTED BY PUBLIC.
0824 PM 5 N PRAGUE NE .75 INCH HAIL
06/12/02 SAUNDERS REPORTED BY PUBLIC.Thunderstorm Wind, Mills
- When
- June 12, 8:50 PM CST
- Where
- Mills County, Pacific Jct
- Measured
- 50 kt (58 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.017, -95.800
A ham radio operator estimated a thunderstorm wind gust of around 60 mph. The winds were accompanied by hail up to an inch and quarter in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Nebraska, June 12, 200215 injured · $116 million · 5 in hail · 22 events
- High Surf in Hawaii, June 12 to 14, 20021 death · 1 injured · 7 events
- Tornado and Flash Flooding in Oklahoma, June 12, 2002$119,000 · F1 · 58 events
- Hail and Damaging Winds in Texas, June 12, 2002$1.7 million · 1 in hail · 11 events
- Flash Flooding and Hail in Iowa, June 12 to 13, 2002$382,000 · 1 in hail · 19 events
- Flooding in Vermont, June 12 to 13, 2002$95,000 · 4 events
- Damaging Winds in Arkansas, June 12, 2002$80,000 · 61 kt wind · 3 events
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 2002$25,000 · F0 · 26 events
- Damaging Winds in Missouri, June 12, 2002$40,000 · 62 kt wind · 2 events
- Flooding in New York, June 12 to 13, 2002$20,000 · 2 events
- Flash Flooding and Hail in Illinois, June 12 to 13, 20022 in hail · 15 events
- Tornadoes and Flash Flooding in Iowa, June 12 to 13, 2002F0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303935.